Alert archive / Colorado / High Wind Warnings in 2025
High Wind Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Jan 21, 2025, 5:01 PM MST for Boulder County, Broomfield County, Jefferson County, Colorado. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 21, 2025, 5:01 PM MST (00:01 UTC)
- Expired
- Jan 21, 2025, 11:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Broomfield County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 5:04 PM MST | NON-TSTM WND GST 81 | 3 Sw Rocky Flats, CO | Mesonet station CO109 Rocky Flats Hwy 93 and 72. |
| Jan 21, 5:15 PM MST | NON-TSTM WND GST 56 | 2 Nnw Marshall, CO | Mesonet station BLD01 Boulder Fairview. |
| Jan 21, 5:24 PM MST | NON-TSTM WND GST 80 | 4 Ssw Rocky Flats, CO | Mesonet station TT867 Arvada. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2679 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406 WWUS75 KBOU 220001 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 501 PM MST Tue Jan 21 2025 COZ039-220600- /O.NEW.KBOU.HW.W.0001.250122T0001Z-250122T0600Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Including the cities of Arvada, Golden, Longmont, Boulder, and Lakewood 501 PM MST Tue Jan 21 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...West winds 30 to 50 mph with gusts up to 75 mph. * WHERE...Boulder and the western suburbs of Denver. * WHEN...Until 11 PM MST this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Blowing snow will reduce visibility to less than a quarter mile in places, especially along Highway 93 between Boulder and Golden. * ADDITIONAL DETAILS...Wind gusts between 60 and 80 mph have been reported between Boulder and Coal Creek Canyon, with localized ground blizzard conditions along Highway 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Hiris
1 follow-up statement
478 WWUS75 KBOU 220601 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 1101 PM MST Tue Jan 21 2025 COZ039-220715- /O.EXP.KBOU.HW.W.0001.000000T0000Z-250122T0600Z/ Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- Including the cities of Longmont, Golden, Lakewood, Arvada, and Boulder 1101 PM MST Tue Jan 21 2025 ...HIGH WIND WARNING HAS EXPIRED... Strong winds have decreased some, but windy conditions will linger into the early morning hours across parts of the areas. If traveling tonight expect to encounter areas of blowing and drifting snow as well as slippery spots. $$ For more information from the National Weather Service, visit https://weather.gov/bou Meier
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Jan 21, 2:17 PM MST, 2 hours 44 minutes earlier. Its key messages:
- Windy with areas of blowing snow today and tonight in the Front Range Mountains and foothills.
- Light mountain snow will return Wednesday.
- Temperatures moderating somewhat through the rest of the week, with Friday seeing near normal to slightly above normal temps.
- Another system expected late Friday into Saturday, with increasing potential for moderate snow for the mountains, foothills and urban corridor.
Area forecast discussion, Jan 21, 2:17 PM MST, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 217 PM MST Tue Jan 21 2025 .KEY MESSAGES... - Windy with areas of blowing snow today and tonight in the Front Range Mountains and foothills. - Light mountain snow will return Wednesday. - Temperatures moderating somewhat through the rest of the week, with Friday seeing near normal to slightly above normal temps. - Another system expected late Friday into Saturday, with increasing potential for moderate snow for the mountains, foothills and urban corridor. && .SHORT TERM /Through Wednesday/... Issued at 106 PM MST Tue Jan 21 2025 Well folks we did it, we finally reached close to, if not several degrees above, freezing in many spots this afternoon, minus the mountain valleys and the high country itself. Those southwest winds really helped to scour out the low-level arctic airmass over the foothills, urban corridor, and the plains. The airmass that only penguins and polar bears enjoy - I assume. Winds over the next 24 hours will become quite or continued strong (high country) as the next clipper like system dives through the region on Wednesday. There is a hint of mountain wave developing, continuing to strengthen late tonight, but as mentioned before we have some meager height falls and don't see a ton of capping aloft (WAA) and the cross barrier flow isn't 100% west-east either. Regardless there is enough of all of the above to allow some better mixing and wave breaking farther east into the urban corridor late this evening through much of the overnight hours. Gusts could reach up to 30-40 MPH across the urban corridor and plains, nearly 80-90% chances, and then pushing 60-65 MPH over the high country and adjacent foothills, 80-90% as well. The mountain wave is expected to pull farther west again by mid-Wednesday morning as the aforementioned clipper/shortwave moves through with the second momentum transfer/gusts to the region. Fortunately the winds will help keep us from decoupling too much tonight allowing overnight lows to only drop into the teens across the plains and urban areas, and single digits in the foothills...much colder over the mountain valleys where mixing is harder to come by. Not a lot of moisture with the quick moving system and again the cross barrier flow isn't 100% great for upslope either, so expecting just a handful of inches of fresh powder for the northern mountains. Temperatures are expected to climb back towards the freezing mark but not too much higher than low-30s in the wake of the shortwave. && .LONG TERM /Wednesday night through Tuesday/... Issued at 106 PM MST Tue Jan 21 2025 A secondary weak shortwave clips Colorado Wednesday night into Thursday, with the mountains continuing to squeeze out some light snow showers through Thursday morning, although amounts should be fairly inconsequential. This wave will pump the brakes on the warming trend, with snow cover and clouds keeping things cooler in the morning, and strengthening north winds behind the shortwave having the same effect in the afternoon for the plains. Highs will therefore hover within a few degrees of the freezing mark for the lower elevations, with temperatures also holding steady in the high country. There could be pockets of patchy blowing (or more likely drifting) snow Thursday afternoon in the plains as gusts push above 30-35 mph, although generally the stronger winds should be in areas of limited to no snow pack. Upper-level ridging replaces the outgoing shortwave as we head into Friday, finally allowing for a more noticeable warm up into the upper 30's and potential 40's east of the mountains. That said, there's still room for temperatures to end up on the lower end of guidance if we see an earlier frontal passage. On the topic of the frontal passage... we're still seeing relatively ample run-to-run consistency pointing to a rapidly amplifying positively-tilted trough along the West Coast later on Friday (Canadian ensemble suite aside), and favoring the development of a surface low to the S/SE of our forecast area around Friday night, which should bring an 80% or higher chance of snow to much of the region. As is typical, the mountains should be first in line, with snow potential ramping up starting Friday afternoon as flow aloft becomes more zonal and moisture advection increases. Conditions will gradually become more favorable for snow to spread into lower elevations Friday evening and especially overnight as low-level flow takes on a more northeasterly component behind the front and moisture deepens. Forecast soundings indicate potential for a brief period of heavier snow with a well-saturated DGZ Friday night or Saturday, and possibly some contribution from the right-entrance region of a modest jet streak. Upslope flow looks to be mostly on the shallow and weak side, but nonetheless should be present in some capacity. There are still notable differences in moisture content and track which make it too early to discuss accumulation details, but a light to moderate snowfall event looks increasingly likely (80% chance) for the urban corridor and foothills, with moderate snow anticipated in the high country, particularly the northern mountains. There's a little less certainty as far as how quickly this system will move out, with the Canadian ensemble suite especially excited about Sunday precipitation potential. For now, will retain a chance (25-40%) of snow for the lower elevations Sunday, with greater potential for snow to linger the high country. Regardless, colder temperatures will unsurprisingly be making a return for the weekend as highs drop back into the 20's. Solutions start to diverge more considerably come early next week, though generally favor a drying trend into at least Monday with some moderation in temperatures. && .AVIATION /18Z TAFS through 18Z Wednesday/... Issued at 1045 AM MST Tue Jan 21 2025 Remainder of today...VFR. Main concern is the timing of the westerly winds and subsequent gusts this afternoon/evening. Hi-res ensemble guidance shows a puff of 30 knots across DEN/APA this afternoon therefore we included a TEMPO at both terminals - this is ahead of the bigger west-northwest push later this evening. Once we get the mountain wave to push eastward, again later this evening, we won't lose the gusts until closer to sunrise on Wednesday morning. BJC will likely see the westerly gusts throughout the remainder of the day, increasing late evening closer to 40 knots. High confidence. Wednesday...VFR. Still dealing with gusts after a few hours of decreased surface flow between 11-16Z at DEN/APA - BJC still gusting. Many of the gusts will remain around 30 knots tomorrow. Still thinking that the winds will be more NW than WNW for the late morning and afternoon hours. High confidence. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Heavener LONG TERM...Rodriguez AVIATION...Heavener
Hazardous weather outlook, Jan 21, 11:08 AM MST, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1108 AM MST Tue Jan 21 2025 COZ030>051-221815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1108 AM MST Tue Jan 21 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Gusty west winds are expected develop today and tonight in the Front Range Mountains as well as in and near the foothills. Wind gusts of 30 to 50 mph are expected with a few of the wind prone locations reaching 60 mph. This will produce areas of blowing and drifting snow, which may reduce visibility and produce slippery roads. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Breezy conditions (gusts 35-45 mph) may lead to patchy blowing snow in the plains Wednesday and Thursday. The mountains will see light snow Wednesday. There's greater potential for the return of more widespread snow to the mountains and lower elevations Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Jan 21, 12:04 PM MST, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
1204 PM MST Tue Jan 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM Snow 1 NNE Mountain View 39.79N 105.04W
01/21/2025 M5.1 Inch Denver CO Trained Spotter
Storm Total.
&&
GHLocal storm report, Jan 21, 3:23 PM MST, 1 hour 38 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
323 PM MST Tue Jan 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Non-Tstm Wnd Gst 2 NW Rocky Flats 39.91N 105.23W
01/21/2025 M78 MPH Jefferson CO Mesonet
NREL Flatirons Campus NWTC M2.
1212 PM Non-Tstm Wnd Gst 3 SE Tolland 39.87N 105.55W
01/21/2025 M76 MPH Gilpin CO AWOS
AWOS station KC99 Dakota Hill.
0302 PM Non-Tstm Wnd Gst 3 SW Rocky Flats 39.87N 105.24W
01/21/2025 M71 MPH Jefferson CO Mesonet
Mesonet station CO109 Rocky Flats Hwy 93 and
72.
1231 PM Non-Tstm Wnd Gst 1 SSE Dumont 39.76N 105.59W
01/21/2025 M66 MPH Clear Creek CO Mesonet
Mesonet station CO189 I-70 Dumont.
0200 PM Non-Tstm Wnd Gst 4 NNW White Ranch Open 39.87N 105.32W
01/21/2025 M65 MPH Jefferson CO Mesonet
Mesonet station 1925W Coal Creek Canyon.
&&Nearby
High Wind Warnings in Colorado, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.